Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 203, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 19, 2008, 4:12 PM CDT for 4 counties in Iowa. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2008, 4:12 PM CDT (21:12 UTC)
- Expired
- Jul 19, 2008, 5:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Lyon County, IA, O'Brien County, IA, Osceola County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 100 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 4:20 PM CDT | HAIL 0.75 | 8 Se Sibley, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 2:28 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 708 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 192113
SVRFSD
IAC119-141-143-167-192200-
/O.NEW.KFSD.SV.W.0203.080719T2112Z-080719T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
412 PM CDT SAT JUL 19 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LYON COUNTY IN NORTHWEST IOWA
NORTHERN OBRIEN COUNTY IN NORTHWEST IOWA
SOUTHERN OSCEOLA COUNTY IN NORTHWEST IOWA
NORTHEASTERN SIOUX COUNTY IN NORTHWEST IOWA
* UNTIL 500 PM CDT
* AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ASHTON...OR 21 MILES SOUTHEAST OF ROCK RAPIDS...MOVING EAST AT 30
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MELVIN...SANBORN AROUND 420 PM CDT...
PRIMGHAR AROUND 425 PM CDT...
HARTLEY AROUND 435 PM CDT...
THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND.
IN ADDITION...A BRIEF TORNADO COULD TOUCH DOWN ON THE LEADING EDGE
OF THESE STORMS.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.
LAT...LON 4301 9549 4317 9603 4345 9586 4334 9540
4325 9540
TIME...MOT...LOC 2112Z 287DEG 33KT 4327 9574
$$
MJF2 follow-up statements
000
WWUS53 KFSD 192140
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
440 PM CDT SAT JUL 19 2008
IAC119-141-143-167-192200-
/O.CON.KFSD.SV.W.0203.000000T0000Z-080719T2200Z/
OSCEOLA IA-LYON IA-SIOUX IA-OBRIEN IA-
440 PM CDT SAT JUL 19 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHERN OBRIEN...NORTHEASTERN SIOUX...EXTREME SOUTHEASTERN LYON
AND SOUTHERN OSCEOLA COUNTIES...
AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HARTLEY...OR 16 MILES WEST OF SPENCER...MOVING EAST AT
30 TO 35 MPH.
A NEW WARNING WILL BE ISSUED SHORTLY FOR AREAS TO THE EAST OF
HARTLEY.
THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.
LAT...LON 4301 9549 4317 9601 4341 9574 4334 9540
4325 9540
TIME...MOT...LOC 2140Z 287DEG 33KT 4319 9541
$$
MJF000
WWUS53 KFSD 192156
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
456 PM CDT SAT JUL 19 2008
IAC119-141-143-167-192206-
/O.EXP.KFSD.SV.W.0203.000000T0000Z-080719T2200Z/
OSCEOLA IA-LYON IA-SIOUX IA-OBRIEN IA-
456 PM CDT SAT JUL 19 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN OBRIEN...
NORTHEASTERN SIOUX...EXTREME SOUTHEASTERN LYON AND SOUTHERN OSCEOLA
COUNTIES WILL EXPIRE AT 500 PM CDT...
THE STORM IS NO LONGER SEVERE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.
LAT...LON 4301 9549 4317 9601 4341 9574 4334 9540
4325 9540
TIME...MOT...LOC 2156Z 287DEG 33KT 4314 9522
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:45 AM CDT, 6 hours 27 minutes earlier.
Area forecast discussion, Jul 19, 9:45 AM CDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 945 AM CDT SAT JUL 19 2008 .DISCUSSION... MORNING MCS MOVED THROUGH CWA WITH RAINFALL TOTALS UP TO AN INCH WITH LITTLE WIND AND VERY SMALL HAIL. QUITE A BIT OF SUBSIDENCE BEHIND IT WHICH WILL MAKE IT MORE DIFFICULT FOR REDEVELOPMENT THIS AFTERNOON. HOWEVER...WITH PLENTY OF MOISTURE IN PLACE...HEATING... AND HINT OF WEAK LIFT TO THE WEST OF MISSOURI RIVER...I WILL ONLY DECREASE POPS THROUGH 00Z BUT NOT TAKE THEM OUT DUE TO ABOVE REASONING. BIG QUESTION IS WHERE THE STORMS WILL DEVELOP. PLENTY OF OUTFLOW BOUNDARIES AROUND...SO VERY DIFFICULT TO PIN DOWN AREA. SEVERE THREAT WILL BE THERE DUE TO AVAILABLE CAPE AND SOME SHEAR...BUT DO NOT EXPECT IT TO BE WIDESPREAD. MAIN THREAT WOULD BE WIND AND HAIL. && .AVIATION... VFR CIGS EXPECTED THIS AFTERNOON AFTER AREAS OF STRATUS BURN OFF THE REMAINDER OF THIS MORNING. WIDELY SCATTERED -TSRA POSSIBLE AFTER 20Z BUT AREA OF DEVELOPMENT IS UP IN THE AIR DUE TO NUMBER OF BOUNDARIES IN CWA. WILL MENTION IN FORECAST BUT ONLY HAVE SHORT WINDOW OF OCCURRENCE. && .PREV DISCUSSION... ACTIVE DAY WEATHER WISE FOR THE CWA. LINEAR MCS IS EXPECTED TO CONTINUE TO MOVE EAST ACROSS THE NRN CWA EARLY THIS MORNING AS CONVECTION REFIRES ALONG COLD POOL OUTFLOW. NOT SURE HOW MUCH INFLUENCE THIS SYSTEM WILL HAVE ON THE LARGER SYNOPTIC SCALE TODAY...BUT AT THIS TIME THINK IT WILL ONLY HAVE A MINOR IMPACT. WILL HAVE TO MONITOR FOR SEVERE THUNDERSTORMS THIS MORNING... ESPECIALLY IN AREAS W OF I29. THERE IS ENOUGH INSTABILITY AND EFFECTIVE SHEAR FOR NICKEL HAIL AND WINDS TO 60 MPH...ALTHOUGH THE OVERALL THREAT OF SEVERE STORMS IS ON THE LOW SIDE. LLJ AND ISENTROPIC FORCING WILL BE THE MAIN TRIGGERS FOR NEW THUNDERSTORM DEVELOPMENT S AND W OF THIS MORNINGS INITIAL MCS. ATTM STORMS CONTINUE TO FORM IN S CNTRL AND WRN SD IN ASSOCIATION WITH THESE FEATURES. PROVIDED MODELS HAVE A HANDEL ON LLJ EVOLUTION TODAY...SHOULD SEE THE BULK OF THIS CONVECTION LIFT ENE INTO E CNTRL SD THROUGH THE MORNING HOURS...BUT THAT DOES NOT PRECLUDE STORMS IN THE SRN CWA. ACTUAL EVOLUTION OF STORMS THIS MORNING WILL HAVE A BIG IMPACT ON CHANCES AND LOCATION OF STORMS THIS AFTERNOON...AND THE POTENTIAL FOR SEVERE STORMS...MAINLY DEPENDING ON WHAT EXTENT BNDRY LAYER STABILIZES. MAIN CHANCES FOR SEVERE WX THIS AFTERNOON/EARLY EVENING SHOULD BE INTO NW IA...PROVIDED MINIMAL CONVECTION THIS MORNING AND AMPLE DAYTIME HEATING FOR DESTABILIZATION. MAIN SEVERE WX THREAT WITH AFTERNOON STORMS WOULD BE HAIL TO THE SIZE OF QUARTERS...70 MPH WIND GUSTS...AND ISOLATED TORNADOES. CONVECTION SHOULD QUICKLY SHIFT E AND S OF THE CWA THIS EVENING AS FRONTAL BNDRY AND OUTFLOW FROM CONVECTION STABILIZES THE ATMOSPHERE. GFS HINTS AT RETURN FLOW BY LATE TONIGHT INTO SUN MORNING...CAPABLE OF TRIGGERING CONVECTION. LEFT A SLIGHT CHANCE IN FOR SUN MORNING...BUT THINK RETURN FLOW COULD BE SLOWER THAN GFS INDICATES. BETTER CHANCES FOR STORMS LOOKS TO BE LATE SUN AFTERNOON AND EVENING NEAR A SFC BNDRY LINGERING NEAR THE CWA. && AVIATION... THUNDERSTORMS WILL PUSH EAST ACROSS THE AREA THIS MORNING AND MAY IMPACT ALL TAF SITE. EXPECT 30 TO 40 MPH WIND GUSTS WITH THESE STORMS AND RAINFALL WHICH MAY REDUCE VISIBILITIES TO LESS THAN 1/2 MILE. OTHERWISE...GENERALLY VFR THROUGH THE DAY. CONTINUED CHANCES FOR THUNDERSTORMS THIS AFTERNOON...MAINLY INTO NW IA AND SW MN. CLEARING SKIES FOR TONIGHT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 19, 10:25 AM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1025 AM CDT SAT JUL 19 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1025 AM CDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE THIS AFTERNOON DUE TO THE SUNS HEAT WORKING ON THE AVAILABLE MOISTURE. THE LOCATION OF STORM DEVELOPMENT WILL BE DIFFICULT TO DETERMINE DUE TO THE LARGE NUMBER OF OUTFLOW BOUNDARIES PRODUCED BY THE STORM ACTIVITY OF THE PAST 24 HOURS. THE STORMS THAT DEVELOP WILL HAVE THE POTENTIAL OF BECOMING SEVERE WITH STRONG WINDS AND HAIL UP TO THE SIZE OF NICKELS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS AREAS ALONG INTERSTATE 90 AND TO THE SOUTH ON SUNDAY. SOME OF THE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 19, 2:59 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
259 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 3 NE CANISTOTA 43.63N 97.25W
07/19/2008 E0.75 INCH MCCOOK SD TRAINED SPOTTER
&&
TRMLocal storm report, Jul 19, 3:33 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
333 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL 5 NW LUVERNE 43.71N 96.27W
07/19/2008 E0.75 INCH ROCK MN TRAINED SPOTTER
&&
TRMLocal storm report, Jul 19, 3:36 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
336 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM TSTM WND DMG 5 W SIOUX FALLS 43.54N 96.83W
07/19/2008 MINNEHAHA SD TRAINED SPOTTER
10 TO 12 INCH TREE SPLIT, SIDING TORN OFF A HOUSE, AND A
GARAGE DOOR BOWED IN BY STRONG WINDS JUST NORTH OF WILD
WATER WEST.
&&
TRMLocal storm report, Jul 19, 3:39 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
339 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG 5 W SIOUX FALLS 43.54N 96.83W
07/19/2008 MINNEHAHA SD TRAINED SPOTTER
18 INCH DIAMETER TREE BLOWN DOWN ONE HALF MILE SOUTH OF
WILD WATER WEST.
&&
TRMLocal storm report, Jul 19, 3:44 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
344 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL HARRISBURG 43.43N 96.70W
07/19/2008 E1.00 INCH LINCOLN SD TRAINED SPOTTER
IN ADDITION TO QUARTER SIZED HAIL, SOME STREET FLOODING
WAS REPORTED IN THE NORTHERN PART OF HARRISBURG.
&&
TRMLocal storm report, Jul 19, 3:49 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
349 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST 5 N JACKSON 43.70N 94.99W
07/19/2008 E60 MPH JACKSON MN AMATEUR RADIO
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 2:31 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 44 min |
| Jul 19, 3:15 PM CDT | Tornado Warning | FSD | Lyon, Sioux | 30 min |
| Jul 19, 3:40 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 50 min |
| Jul 19, 3:52 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 38 min |
| Jul 19, 4:42 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 33 min |
| Jul 19, 4:47 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.